Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Tulsa, OK

April 24, 2009Latimer County, Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 24, 2009, 3:45 PM CDT for Latimer County, Pittsburg County, Oklahoma. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2009, 3:45 PM CDT (20:45 UTC)
Expired
Apr 24, 2009, 4:04 PM CDT
In force
19 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Latimer County, OK, Pittsburg County, OK

The radar

The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:50 PM CDTHAIL 0.75Blanco, OKPENNY SIZE HAIL AT THE BLANCO POST OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 242045
SVRTSA
OKC077-121-242145-
/O.NEW.KTSA.SV.W.0124.090424T2045Z-090424T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT FRI APR 24 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LATIMER COUNTY IN SOUTHEAST OKLAHOMA
  EASTERN PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 445 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR BLANCO...MOVING NORTH
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BLANCO...
  HARTSHORNE...ALDERSON...MCALESTER AND KREBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3462 9589 3468 9589 3510 9574 3500 9543
      3459 9569 3459 9578
TIME...MOT...LOC 2045Z 202DEG 16KT 3468 9577

$$
1 follow-up statement
000 
WWUS54 KTSA 242104
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
404 PM CDT FRI APR 24 2009

OKC077-121-242114-
/O.CAN.KTSA.SV.W.0124.000000T0000Z-090424T2145Z/
PITTSBURG OK-LATIMER OK-
404 PM CDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LATIMER AND EASTERN
PITTSBURG COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE
WITH THIS STORM.

LAT...LON 3462 9589 3468 9589 3510 9574 3500 9543
      3459 9569 3459 9578
TIME...MOT...LOC 2104Z 207DEG 28KT 3485 9568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:13 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 24, 12:13 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1213 PM CDT FRI APR 24 2009

...AVIATION...

.DISCUSSION...
MVFR DECK IS LARGELY IN THE PROCESS OF SCATTERING...SO EXPECT THAT
THE MVFR CIGS WILL ONLY HANG AROUND FOR ANOTHER COUPLE OF HOURS OR
SO...MAINLY AT MLC/XNA. WINDY CONDITIONS WILL ALSO CONTINUE
THROUGH AT LEAST SUNSET...ALTHOUGH GUSTS WILL STILL HANG AROUND AT
TUL/RVS/XNA/FYV THROUGH THE ENTIRE TAF PERIOD. ADDITIONAL LOW
LEVEL MOISTURE WILL POUR INTO THE AREA LATE TONIGHT...WHICH WILL
LEAD TO ADDITIONAL MVFR CIGS LATE IN THE PERIOD. CIGS SHOULD BE
LOWER THAN THIS MRNGS WITH 1500-2000 FOOT BASES EXPECTED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ067-
     OKZ068-OKZ069.

AR...NONE.
&&

LONG TERM....05
AVIATION...22
Hazardous weather outlook, Apr 24, 12:58 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT FRI APR 24 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT FRI APR 24 2009

...WINDY TODAY WITH A MORE ACTIVE PATTERN SHAPING UP FOR EARLY NEXT
WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...AFTER 3 PM.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
BREEZY SOUTH WINDS WILL COMBINE WITH WARM TEMPERATURES AND LOW
AFTERNOON RELATIVE HUMIDITIES TO PRODUCE AN ELEVATED FIRE DANGER
TODAY FOR PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS THIS
AFTERNOON...MAINLY SOUTH OF A LINE FROM MCALESTER TO FORT SMITH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...BUT
THE PRESENCE OF AMPLE INSTABILITY MAKES LARGE HAIL AND DAMAGING
WINDS POSSIBLE WITH ANY STORMS THAT CAN DEVELOP.

BOTH THE FIRE DANGER AND THE SEVERE WEATHER THREAT WILL DECREASE
MID EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE SOUTHWESTERLY UPPER FLOW PATTERN WILL DEVELOP OVER THE
WEEKEND AND PERSIST THROUGH NEXT WEEK. IMPROVING LOW-LEVEL
MOISTURE...COMBINED WITH NUMEROUS UPPER LEVEL DISTURBANCES AND A
NEARBY SURFACE BOUNDARY WILL RESULT IN PERIODIC CHANCES OF SHOWERS
AND THUNDERSTORMS MAINLY LATE THIS WEEKEND AND THROUGH MUCH OF NEXT
WEEK. THE BEST CHANCES FOR SIGNIFICANT RAINFALL APPEARS TO BE IN THE
MONDAY TO TUESDAY TIMEFRAME...WHEN 2 TO 4 INCHES OF RAIN WILL BE
POSSIBLE. SOME SEVERE WEATHER WILL BE POSSIBLE AS WELL...BUT THE
MAIN THREAT SHOULD BE HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS
OF THIS MAGNITUDE WILL LEAD TO AN INCREASED THREAT OF RIVER
FLOODING...WITH THE POSSIBILITY OF RIVERS RISING AND CRESTING
ABOVE FLOOD STAGE. THIS WOULD MOST LIKELY OCCUR FROM THE MIDDLE TO
LATTER PART OF NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECAST FOR THE
POSSIBILITY OF SEVERE WEATHER AND RIVER AND OVERLAND FLOODING
LATE IN THE WEEKEND AND INTO NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 24, 3:42 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT FRI APR 24 2009

OKZ073-075-242130-
LATIMER OK-PITTSBURG OK-
342 PM CDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CENTRAL PITTSBURG AND WESTERN LATIMER

AT 342 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF PITTSBURG...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GOWEN...PITTSBURG...
BLANCO...HARTSHORNE...HAILEYVILLE...DOW...BACHE...ALDERSON AND KREBS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3465 9589 3468 9589 3468 9591 3504 9571
      3486 9543 3460 9569
TIME...MOT...LOC 2042Z 217DEG 24KT 3468 9577

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:23 PM CDTSpecial Weather StatementTSACreek37 min
Apr 24, 8:51 AM CDTWind AdvisoryTSAAdair, Cherokee, Craig, Creek, Delaware, Mayes and 7 more11 hr
Apr 24, 3:42 PM CDTSpecial Weather StatementTSAPittsburg48 min
Apr 24, 4:05 PM CDTSpecial Weather StatementTSALatimer40 min
Apr 24, 6:32 PM CDTSpecial Weather StatementTSALeFlore28 min
Apr 24, 6:49 PM CDTSevere Thunderstorm WarningTSAPushmataha41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.